Can the epilepsy tablets I''m taking affect the baby?

The first principle is that it is crucial for your epilepsy to be well controlled, so suddenly stopping all tablets if you find you are pregnant without medical advice is a bad idea. The second is that, when you start thinking about getting pregnant, your doctor or neurologist decides with you whether you should change your tablets, or consider changing the dose or even stopping altogether (if you have been fit-free for several years). The third is that when you are pregnant, your doctor and Obstetrician carefully monitor your condition as drug doses may need to be increased. Certain anti-epilepsy tablets can cause malformations. For example, carmazepine, phenytoin and valproate all increase the risk of a baby having spina bifida, a hare lip or cleft palate. There is some concern that valproate may be linked to mild learning problems in childhood. However, there is more than 90% chance that your baby will not suffer any of these abnormalities. Not so much is known about newer anti-epileptic tablets, but these are thought to be potentially less harmful to the fetus.
Monday, 18 November, 2019 Add To Favorites | Make Us Your Start Page
Search 

Login  

Username: 
  Password: 
 

Forgotten
Password?

  Site Menu

  Our Sponsors





 
Home | Ask A Question | Search | Register | Glossary | About Us | Contact Us
© 2006 Pregnancy Questions & Answers